South Dakota, 2015

Damaging Wind in South Dakota, June 6, 2015

June 6, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe east of the Black Hills, with wind gusts around 60 mph reported east of Fairburn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe east of the Black Hills, with wind gusts around 60 mph reported east of Fairburn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 11:47 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 6, 11:47 AM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT SAT JUN 6 2015

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 320 AM MDT SAT JUN 6 2015

WATER VAPOR IMAGERY SHOWS CUT OFF LOW ACROSS THE GREAT BASIN WITH
ACTIVE SWRLY FLOW CONTINUE OVER THE NRN/HIGH PLAINS. SURFACE
ANALYSIS LOW PRESSURE ALONG THE MT/WY/DAKOTAS BORDER WITH A COLD
FRONT CROSSING ERN MT ATTM. KUDX RADAR SHOWS TWO CLUSTER OF STORMS
CROSSING THE CWA. THE FIRST ONE ASSOCIATED WITH AN UPPER LEVEL
WAVE IS CROSSING SCNTRL SD AT THIS TIME. THE SECOND IS FAR NE WY
INTO NW SD.

STORMS ARE EXPECTED TO MOVE EAST OF THE CWA THIS MORNING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH THE NRN STORMS...BUT THE OVERALL
THREAT OF FLASH FLOODING HAS ENDED ACROSS THE CWA. WILL CANCEL THE
FLASH FLOOD WATCH WITH THE MORNING PACKAGE. OTHERWISE MOST AREAS
WILL SEE A DRY START TO THE DAY TODAY. CHANCES FOR STORMS INCREASE
THIS AFTERNOON AS THE COLD FRONT CROSSES THE CWA. STORM
DEVELOPMENT WILL OCCUR BOTH AHEAD OF AND BEHIND THE FRONTAL
BOUNDARY. A FEW STRONG TO PERHAPS A SEVERE STORM WILL BE POSSIBLE
ACROSS SW INTO SCNTRL SD. A FEW POST-FRONTAL STORMS ARE POSSIBLE
ACROSS THE BLKHLS AND NE WY THIS AFTERNOON...WITH COVERAGE
INCREASING INTO THE EVENING HOURS AHEAD OF AN UPPER WAVE. STORMS
WILL GENERALLY DECREASE TONIGHT THOUGH A FEW LINGERING STORMS ARE
POSSIBLE ACROSS SWRN PORTIONS OF THE CWA. HIGHS WILL BE IN THE 70S
TO LOWER 80S.

THE WRN UPPER LOW WILL GRADUALLY BREAK DOWN AS IT BEGINS THE
PHASE IN PROCESS SUNDAY. UPPER WAVES WILL CROSS THE REGION AHEAD
OF THE LOW KEEPING LINGERING ISOLATED SHOWERS/STORMS ACROSS
PORTIONS OF NE WY TO SW SD. HOWEVER THE BEST STORMS COVERAGE WILL
BE S/SW OF THE CWA. OTHERWISE THE REST OF THE CWA WILL BE DRY WITH
HIGHS IN THE 70S TO LOWER 80S. ALL PRECIP IS EXPECTED TO END BY
LATE SUN AFTN.

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 320 AM MDT SAT JUN 6 2015

A NORTHERN STREAM RIDGE WILL SUPPORT DRIER NORTHWEST FLOW FOR
MONDAY/TUESDAY. WILL ALSO RESULT IN WARMER TEMPERATURES...WITH
TUESDAY AS THE WARMEST DAY. UPPER LEVEL TROUGH SETTLES IN ACROSS
THE AREA FOR THE END OF THE WEEK...SUPPORTING ACTIVE SHRA/TSRA FOR
THE SECOND HALF OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY)
ISSUED AT 1246 PM MDT SAT JUN 6 2015

MVFR CIGS/LOCAL IFR CIGS WILL PERSIST THROUGH THE EARLY AFTERNOON
...ESPECIALLY OVER NORTHEAST WY/SOUTHWEST SD. SCATTERED SHRA/TSRA
WILL BRING SOME HEAVIER RAIN WITH IFR VSBY THROUGH 18Z SUNDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...7
AVIATION...MLS
Hazardous weather outlook, Jun 6, 2:37 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
337 AM MDT SAT JUN 6 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-070945-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
337 AM MDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THESE STORM WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS.

HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS...AS
WELL AS PORTIONS OF NORTHEASTERN WYOMING. ADDITIONAL RAINFALL
TODAY ALONG WITH SATURATED SOILS COULD AGGRAVATE FLOODING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY ACROSS NORTHEAST
WYOMING THROUGH SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jun 6, 10:57 AM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT SAT JUN 6 2015

SDZ028-061845-
CENTRAL BLACK HILLS SD-
1157 AM MDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PENNINGTON COUNTY
UNTIL 1245 PM MDT...

AT 1154 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HILL CITY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...SHERIDAN LAKE...HARNEY PEAK AND PACTOLA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SHERIDAN LAKE OR PACTOLA RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4394 10368 4407 10349 4393 10335 4385 10360
      4386 10361
TIME...MOT...LOC 1754Z 227DEG 10KT 4394 10356

TRIMARCHI
Local storm report, Jun 6, 11:26 AM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1226 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             HILL CITY               43.93N 103.57W
06/06/2015  E1.25 INCH       PENNINGTON         SD   STORM CHASER

&&

ME
Local storm report, Jun 6, 11:56 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HEAVY RAIN       HILL CITY               43.93N 103.57W
06/06/2015  M2.25 INCH       PENNINGTON         SD   CO-OP OBSERVER

&&

ME
Local storm report, Jun 6, 12:41 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SAT JUN 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      ARDMORE                 43.02N 103.66W
06/06/2015                   FALL RIVER         SD   TRAINED SPOTTER

            COUNTY RD 5 IMPASSIBLE .5 MILE WEST OF ARDMORE... HAT
            CREEK OVER RUNNING BRIDGE... WATER ABOUT 2 FEET DEEP

&&

ME

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
June 6, 1:15 PM MST
Where
Custer County, 9.11 mi S of Folsom
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.690, -102.840

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576255.